Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 99, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 17, 2001, 4:44 PM CDT for Lyon County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 4:44 PM CDT (21:44 UTC)
- Expired
- May 17, 2001, 5:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lyon County, KS
The radar
The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:05 PM CDT | Hail 0.75 | Reading, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2833 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 172144 SVRTOP KSC111-172215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 444 PM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS * UNTIL 515 PM CDT * AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF READING...OR ABOUT 8 MILES NORTHEAST OF EMPORIA...MOVING EAST SOUTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED... NEOSHO RAPIDS READING LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3858 9612 3836 9614 3837 9595 3862 9595
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:25 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 17, 3:25 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT THU MAY 17 2001 PRECIP COVERAGE THIS EVENING THE MAIN FORECAST PROBLEM IN SHORT TERM..THEN TEMPERATURES AND RAIN CHANCES AGAIN IN LATER PERIODS. AVIATION THE MODEL OF CHOICE IN SHORT TERM AS IT IS VERIFYING MUCH BETTER THAN ETA WITH SURFACE PRESSURE PATTERN. SURFACE ANALYSIS SHOWS SURFACE LOW IN MKC VCNTY WITH OUTFLOW BOUNDARY FROM LAST NIGHTS/THIS MORNINGS CONVECTION IMPINGING ON MKC AREA. ANOTHER SURFACE LOW SOUTH OF ICT A REFLECTION OF FAIRLY SHARP UPPER TROUGH SWEEPING EAST ALONG KS/OK BORDER AS SHOWN BY PROFILERS AND SWIRL IN CLOUDS ON SATELLITE IMAGERY. THESE TWO LOWS THE FOCUS FOR PRECIPITATION THIS EVENING WHICH MEANS MAIN THREAT FOR THUNDERSTORMS/HEAVY RAINS IN OUR CWA WILL BE TO SOUTH AND SOUTHEAST OF TOPEKA OVER EAST CENTRAL KS. CURRENT TRENDS ON RADAR/SATELLITE INDICATING AREAS NORTHWEST OF KANSAS TURNPIKE MAY NOT SEE MUCH OF ANYTHING AS SHOWERS MOVING INTO CENTRAL/NORTH CENTRAL KS HAVE BEEN DISSIPATING DUE TO THE STRONG COLD ADVECTION. THUNDERSTORMS OVER EAST CENTRAL KANSAS SHOULD MOVE OUT BY MIDNIGHT AS 850MB/SFC FRONT SHIFTS SOUTHEAST OUT OF AREA PER AVN. FRIDAY LOOKING DRY AND MILD WITH PARTLY SUNNY SKIES EXPECTED BY AFTERNOON AS SURFACE HIGH BUILDS INTO AREA. WILL GO WITH HIGHS IN THE MIDDLE TO UPPER 70S. FRIDAY NIGHT SHOULD REMAIN DRY...BUT SATURDAY A TOSS UP AS MODELS DIVERGE WITH ETA/NGM BRINGING NEXT SYSTEM INTO AREA AT THAT TIME WHILE AVN HOLDING OFF UNTIL SATURDAY NIGHT/SUNDAY. HAVE BEEN CARRYING A CHANCE IN EXTENDED FOR SEVERAL DAYS NOW SO WILL CONTINUE CHANCE POPS FOR SATURDAY AND SATURDAY NIGHT. .TOP...NONE PB
In the hours before
Local storm report, May 17, 3:54 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0353 PM BURLINGTON KS .75 INCH HAIL
05/17/01 COFFEYLocal storm report, May 17, 3:59 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
p
0347 PM RANTOUL KS .75 INCH HAIL
05/17/01 FRANKLINLocal storm report, May 17, 4:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
n
0421 PM 2 N RICHMOND KS 1 INCH HAIL
05/17/01 FRANKLINLocal storm report, May 17, 4:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
H
0415 PM 4 N WESTPHALIA KS 60 MPH TSTM GUST
05/17/01 ANDERSON ALONG WITH PEA SIZE HAILLocal storm report, May 17, 4:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
436 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM WESTPHALIA KS .75 INCH HAIL
05/17/01 ANDERSONLocal storm report, May 17, 4:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
443 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM 2 NW LONE STAR KS 1 INCH HAIL
05/17/01 DOUGLASThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:08 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 22 min |
| May 17, 3:29 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 46 min |
| May 17, 3:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 33 min |
| May 17, 4:07 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 53 min |
| May 17, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 49 min |
| May 17, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 67 min |
| May 17, 5:26 PM CDT | Flash Flood Warning | TOP | Anderson, Franklin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.